Idaho, 2024

Damaging Winds in Idaho, September 15, 2024

September 15, 2024 · NWS PIH · 4 events in 4 counties and zones

Several severe thunderstorm wind gusts recorded on the 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Several severe thunderstorm wind gusts recorded on the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 15, 12:45 PM MST, 3 hours 3 minutes earlier.

Area forecast discussion, Sep 15, 12:45 PM MST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
145 PM MDT Sun Sep 15 2024

.DISCUSSION...
Is today the last day with widespread temps in the 80s across
eastern Idaho? It's certainly possible, not a guarantee though,
but what is a guarantee is that much of the week ahead will be
much colder than normal as a series of low pressure systems look
to impact the region throughout the workweek. Southerly flow out
ahead of the first of these lows is becoming enhanced over the
region this afternoon and temperatures have warmed quickly into
the 70s and 80s. Afternoon satellite imagery shows gradually
increasing CU field as well but so far, not seeing any
precipitation. This will change quickly as we get into the evening
hours however as CAMs are in good agreement in moisture surging
into the area from the south bringing fairly good coverage of
showers and even a few thunderstorms. The stronger storms will be
capable of producing gusty winds to around 45 mph or so. We should
see a bit of a lull in the precipitation from around sunrise
through the early afternoon Monday when rain looks to become a
sure bet for just about everywhere. This will be due to the
aforementioned low moving closer to the region throughout the day
bringing increased clouds and lots of moisture to our area.

By daybreak Tuesday, the low will basically be over the area and
this looks to be the wettest and coolest day of the week ahead.
Valley locations will likely only top out in the lower 60s with
40s and 50s expected across the higher terrain. QPF amounts in the
Mon- Tue timeframe remain similar to previous forecasts although
perhaps a bit lower. Either way, most of us should around 1/4" at
the minimum with parts of the central mountains and eastern
highlands seeing an inch or more. The highest peaks across eastern
Idaho could see a bit of light snow accumulations above 9-10kft.

This low moves northeast on Wednesday into eastern Montana the
Canadian Prairies while a second low swings into the Great Basin
and moves slowly to the east from midweek and into next weekend.
This will bring a reinforcing shot of cool air to the region that
should linger into next weekend but the bulk of the precip looks
to stay south of the area. The forecast will carry PoPs but
through much of this time period but any precip looks scattered in
nature and total QPF through the period is rather light.

For the weekend and into early next week, the most recent (12Z)
ECMWF run has trended warmer and drier like the GFS has been
showing for the past few days. There's still a lot of run to ran
variability in the guidance though and the current forecast is
utilizing the NBM. That being said, if this warmer and drier trend
continues in the guidance, expect temperature forecasts to trend
upwards throughout the days ahead as the current NBM appears too
cold given the forecast upper level pattern. Good thing this is
still a week away...lots of time to fine-tune. McKaughan

&&

.AVIATION...
First wave tonight may bring some convection and isolated
thunderstorms and have some vicinity and TEMPO groups mainly after
03Z until 08Z except BYI where may begin at 00Z. Will have a dry
period with no convection Monday morning but expect showers and
thunderstorms to return after 18Z Monday. Will have some gusty
southerly winds this afternoon at PIH and IDA through 03Z this
evening with gusts 20 to 30 knots. GK

&&

.FIRE WEATHER...
Pattern is going to change as an upper low moves on shore in
California today and southerly flow will increase and allow
moisture into Idaho as the low pushes northeast. Expect some
evening showers and thunderstorms tonight. Expect a dry spell
early Monday with the showers and thunderstorms again increasing
Monday afternoon and continuing off and on through Tuesday night.
Wetting rains are expected in all locations through Tuesday night
with a half inch in many low elevations with at least a chance of
over an inch in high elevations. A second system will continue the
threat for showers through THursday mainly in zones 427 and 413.
Will have one more day of very mild temperatures Monday then much
colder conditions will move in the remainder of the week. Highs in
the 40s and 50s mountains and 50s and 60s low elevations on
Tuesday then 50s mountains and 60s valleys Wednesday through
Friday. GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Sep 15, 2:38 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Pocatello ID
338 PM MDT Sun Sep 15 2024

IDZ060-061-152230-
Bear Lake Valley ID-Bear River Range ID-
338 PM MDT Sun Sep 15 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN BEAR LAKE COUNTY
THROUGH 430 PM MDT...

At 337 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bear Lake Idaho Portion to 21 miles east of
Mantua. Movement was north at 10 mph.

HAZARD...Wind gusts in excess of 35 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bear Lake Idaho Portion, Saint Charles, and Fish Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Bear Lake, get out of the water and move indoors or
inside a vehicle. Strong winds will create rough chop.
Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 4214 11140 4218 11111 4212 11114 4200 11117
      4200 11143
TIME...MOT...LOC 2137Z 200DEG 9KT 4203 11127 4139 11155

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...35 MPH

Valle

The radar

The Boise radar (KCBX), 198 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Custer

When
September 15, 3:48 PM MST to 4:00 PM MST
Where
Custer County, (U15)challis Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
44.520, -114.220

A 58 mph thunderstorm outflow wind measured at Challis Airport.

Thunderstorm Wind, Clark

When
September 15, 4:05 PM MST to 4:15 PM MST
Where
Clark County, 20 mi W of Dubois
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.170, -112.634

A 59 mph thunderstorm outflow wind measured at Blue Dome.

Thunderstorm Wind, Cassia

When
September 15, 7:02 PM MST to 7:15 PM MST
Where
Cassia County, 17 mi WSW of Marion
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
42.186, -114.207

A 65 mph thunderstorm outflow wind measured at Cotton Ridge.

Thunderstorm Wind, Butte

When
September 15, 8:35 PM MST to 8:52 PM MST
Where
Butte County, 12 mi SW of Arco
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.507, -113.469

A 65 mph thunderstorm outflow wind measured at Craters of the Moon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2024Every state in 2024This day in weather historyWarnings in Idaho, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1216424, 1216423, 1216421, 1216422.